Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 147, NWS Springfield, MO

July 8, 20164 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 8, 2016, 2:28 PM CDT for 4 counties in Missouri. It was in force for 62 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2016, 2:28 PM CDT (19:28 UTC)
Expired
Jul 8, 2016, 3:30 PM CDT
In force
62 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Christian County, MO, Douglas County, MO, Ozark County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 75 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 2:30 PM CDTTSTM WND DMGGoodhope, MOTREE BLOCKING HWY T NEAR HWY O.
Jul 8, 2:40 PM CDTTSTM WND DMGAva, MOSEVERAL TREE LIMBS DOWN AROUND AVA.
Jul 8, 3:09 PM CDTTSTM WND DMGGentryville, MOPOLE BARN BLOWN DOWN NEAR THE INTERSECTION OF HWY 14 AND HWY 95.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 2:26 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2016-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1814 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2016-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1814 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
1253 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted.

916 
WUUS53 KSGF 081928
SVRSGF
MOC043-067-153-213-082030-
/O.NEW.KSGF.SV.W.0147.160708T1928Z-160708T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
228 PM CDT FRI JUL 8 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHEASTERN TANEY COUNTY IN SOUTHWESTERN MISSOURI...
  DOUGLAS COUNTY IN SOUTHWESTERN MISSOURI...
  NORTHERN OZARK COUNTY IN SOUTHWESTERN MISSOURI...

* UNTIL 330 PM CDT

* AT 227 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TANEYVILLE...
  OR 8 MILES NORTHEAST OF FORSYTH...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LAKE TANEYCOMO...                 AVA...
  FORSYTH...                        KISSEE MILLS...
  TANEYVILLE...                     WASOLA...
  WILLHOIT...                       BROWNBRANCH...
  SYCAMORE...                       VANZANT...
  DRURY...                          BRIXEY...
  THORNFIELD...                     GARRISON...
  NOBLE...                          ROCKBRIDGE...
  ROME...                           GENTRYVILLE...
  OLDFIELD...                       BRADLEYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3668 9309 3698 9306 3701 9228 3662 9225
TIME...MOT...LOC 1927Z 269DEG 28KT 3679 9302 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE
1 follow-up statement
820 
WWUS53 KSGF 081946
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
246 PM CDT FRI JUL 8 2016

MOC043-213-081954-
/O.CAN.KSGF.SV.W.0147.000000T0000Z-160708T2030Z/
CHRISTIAN MO-TANEY MO-
246 PM CDT FRI JUL 8 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHRISTIAN AND
NORTHEASTERN TANEY COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN MISSOURI.

LAT...LON 3675 9271 3697 9291 3698 9291 3701 9228
      3667 9225
TIME...MOT...LOC 1944Z 268DEG 25KT 3691 9260 

$$

MOC067-153-082030-
/O.CON.KSGF.SV.W.0147.000000T0000Z-160708T2030Z/
DOUGLAS MO-OZARK MO-
246 PM CDT FRI JUL 8 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM CDT
FOR CENTRAL DOUGLAS AND NORTHERN OZARK COUNTIES...

AT 244 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AVA...MOVING
EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...LAW ENFORCEMENT. MULTIPLE TREES WERE DOWNED ALONG HIGHWAY
         160 IN NORTHERN TANEY COUNTY WITH THIS STORM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
AVA...                            WASOLA...
BRUSHYKNOB...                     SQUIRES...
ZANONI...                         SYCAMORE...
VANZANT...                        DRURY...
BRIXEY...                         GOODHOPE...
NOBLE...                          ROCKBRIDGE...
ROME...                           GENTRYVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3675 9271 3697 9291 3698 9291 3701 9228
      3667 9225
TIME...MOT...LOC 1944Z 268DEG 25KT 3691 9260 

HAIL...<.75IN
WIND...60MPH
 
$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 12:13 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 12:13 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1213 PM CDT FRI JUL 8 2016

.SHORT TERM...(Today and tonight)

It was an active night over extreme southeast Kansas and the
Missouri Ozarks. Strong to severe thunderstorms impacted portions
of the region. Wind damage was common west of Highway 65.

For today, a frontal system will be draped across southern
Missouri, and may become a focus for additional thunderstorm
development. As a matter of fact, storms have already developed in
southeast Kansas along this feature. We think this potential will
persist through much of today within a highly unstable airmass.
Deep shear of 20 to 25 knots will be marginal for severe storms,
but we can not rule out some damaging wind gusts with some of the
stronger storms today.

Temperatures will remain in check this afternoon. Look for highs
in the 80s for most locations. Low 90s is more likely in south
central Missouri.

For tonight, thunderstorm chances will continue with overnight
lows falling in the upper 60s and lower 70s.

.LONG TERM...(Saturday through Thursday)

Saturday, the existing frontal system is expected to move north
of the area. However, persistent weakness in the upper levels is
signaling for additional thunderstorm chances through the weekend.
We don't think rain will be widespread in nature, however, it
should be rather active.

Temperatures both Saturday and Sunday afternoons are expected to
remain below 90 degrees.

Monday or Tuesday, models suggest weak southwest flow setting up
aloft, which should help bring temperatures back into the 90s.

Our next rain chances under this pattern wouldn't occur until next
Thursday as another frontal system approaches from the north.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1211 PM CDT Fri Jul 8 2016

For the KSGF/KJLN/KBBG: Thunderstorms are beginning to move into
the vicinity of JLN and will affect SGF and BBG after 18z. More
convection likely to occur after 00z affecting all sites.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Foscato/Wise
Hazardous weather outlook, Jul 8, 9:54 AM CDT, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
954 AM CDT FRI JUL 8 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091500-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
954 AM CDT FRI JUL 8 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL BEGIN TO SPREAD INTO SOUTHWESTERN
  MISSOURI AND EXTREME SOUTHEASTERN KANSAS FROM NORTHEASTERN
  OKLAHOMA THIS MORNING. A FEW STRONG STORMS WILL BE POSSIBLE.

  THIS AFTERNOON INSTABILITY WILL INCREASE AS STORMS CONTINUE TO
  DEVELOP ACROSS THE AREA. THERE WILL BE A RISK FOR STRONG TO
  SEVERE STORMS WITH THIS ACTIVITY ALONG AND SOUTH OF HIGHWAY 54
  WITH THE BETTER CHANCES OCCURRING ALONG AND SOUTH OF HIGHWAY
  60. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN RISK WITH A
  FEW STORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  ACTIVITY SHOULD SPREAD EAST OF THE AREA THIS EVENING.

  A BOUNDARY WILL THEN SETUP OVER SOUTHERN MISSOURI TONIGHT AND
  ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
  THE BOUNDARY. THERE WILL BE A RISK FOR A FEW STRONG TO SEVERE
  STORMS WITH DAMAGING STRAIGHT LINE WINDS. LOCALLY HEAVY
  RAINFALL WILL ALSO BE POSSIBLE OVERNIGHT WHERE STORMS TRACK
  OVER THE SAME LOCATIONS.

  FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WILL ALSO OCCUR WITH
  ANY STORMS THAT OCCUR TODAY.

  HEAT INDICES IN THE MIDDLE 90S ARE FORECAST ACROSS THE REGION
  TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  ADDITIONAL THUNDERSTORMS ARE EXPECTED SATURDAY THROUGH MONDAY.
  THERE IS A LIMITED RISK THAT A FEW OF THESE STORMS COULD BECOME
  STRONG TO SEVERE. THERE IS ALSO A RISK FOR LOCALIZED HEAVY RAIN
  IN A FEW SPOTS.

  HEAT INDICES WILL REACH THE LOW TO MIDDLE 90S ON MOST AFTERNOON
  SATURDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS EXTREME
  SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WISE

In the hours before

Local storm report, Jul 8, 8:53 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     1 SE REPUBLIC           37.11N 93.47W
07/08/2016                   GREENE             MO   NWS EMPLOYEE

            3-10 INCH DIAMETER BRANCHES OFF OF A HEALTHY TREE. TIME
            ESTIMATED BASED ON RADAR. CORRECTED FOR TREE DIAMETER
            SIZE.

&&

TOLSEN
Local storm report, Jul 8, 8:58 AM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
858 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TSTM WND DMG     4 SSW CHADWICK          36.88N 93.09W
07/08/2016                   CHRISTIAN          MO   LAW ENFORCEMENT

            SEVERAL TREE LIMBS DOWN ON GARRISON CUTOFF RD.

&&

AFOSCATO
Local storm report, Jul 8, 9:30 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT FRI JUL 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 AM     TSTM WND DMG     5 E ROLLA               37.95N 91.67W
07/08/2016                   PHELPS             MO   LAW ENFORCEMENT

            TREE IN ROADWAY NEAR COUNTY RD 3000 AND LITTLE DRY FORK.

&&

AFOSCATO

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 11:24 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon66 min
Jul 7, 11:40 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon65 min
Jul 8, 12:04 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper56 min
Jul 8, 12:08 AM CDTSevere Thunderstorm WarningSGFCedar, Dade52 min
Jul 8, 12:29 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton61 min
Jul 8, 12:41 AM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 8, 12:58 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, McDonald, Stone, Taney62 min
Jul 8, 1:05 AM CDTFlash Flood WarningSGFJasper, Newton6 hr
Jul 8, 1:29 AM CDTSpecial Weather StatementSGFDallas, Laclede, Webster46 min
Jul 8, 1:55 AM CDTSpecial Weather StatementSGFDouglas, Taney50 min
Jul 8, 2:20 AM CDTSpecial Weather StatementSGFTexas, Wright40 min
Jul 8, 2:23 AM CDTSevere Thunderstorm WarningSGFMaries, Phelps52 min
Jul 8, 2:59 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell61 min
Jul 8, 3:33 PM CDTSevere Thunderstorm WarningSGFTexas57 min
Jul 8, 3:47 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon58 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.